|lipo, workouts, diet, and steroids?
Jul 11, 2006
Like many others, I have gigantic veins in my arms and legs from lipoatrophy and have chosen to cover myself (even in summer) with long sleeves and pants so as not to draw attention to what I think of as "the look" of some with HIV (yes, sadly we have gossip queens in my town and social stigma that contributes to isolation and discrimination, rather than compassion). But that's another topic.
In addition to the loss of subcutaneous fat from my arms and legs, I've also lost some of the fat from my butt and found it again under my abdomen. My face is only just beginning to show mild signs of fat loss, but not enough yet to warrant facial fillers. Been poz for 20+ years and am doing excellent in my labs (save for triglyceride madness). I am 45 years old and have been on Sustiva and Combivir since they were in trials.
Since I've also lost some muscle mass from my arms and legs as well, my doc has recommended workouts at the gym.
My first set of questions are: 1) WON'T WORKING OUT JUST MAKE THE VEINS ON MY ARMS AND LEGS EVEN WORSE THAN THEY ARE NOW?
2) IF I DO THE WORKOUT ROUTE, SHOULD IT BE WEIGHT RESISTANCE, OR AEROBIC EXERCISE, OR JUST BICYCLE/TREADMILL STUFF?
My doc has also recommended omega 3 supplements with 500mg of dha once a day in order to try to bring down the triglyceride numbers.
Second set of questions are: 3) IS THIS THE PROPER DOSAGE? SHOULD I BE TAKING MORE? WITH FOOD? 4) SHOULD I ALSO BE EATING MORE FRESH FISH? HOW MUCH? WHAT KIND? WHAT ABOUT MERCURY AND PESTICIDES? 5) IS THERE A RECOMMENDED DIET THAT I SHOULD BE ON TO STOP OR SLOW DOWN THIS WORSENING METABOLIC MESS?
Someone suggested that I should consider anabolic steroids to help build muscle mass, but I'm nervous about going that far and am leaning toward conservative measures at the gym. 6) IS THERE ANY PROVEN MERIT TO ANABOLIC STEROID USE IN DEALING WITH LIPODYSTROPHY AND/OR BUILDING MUSCLE MASS? 7) AREN'T STEROIDS ADDING AN ADDITIONAL RISK OF CARDIAC COMPLICATIONS OVER AND ABOVE THE HAART MEDS?
And finally, I've noticed that I sometimes have a stinging pain that follows the pathway of the largest veins in my legs. 8) HAVE YOU HEARD OF ANYONE ELSE WITH PAIN ALONG A LARGE VEIN LIKE THIS? WHAT COULD BE CAUSING IT? COULD IT BE RELATED TO ANYTHING ASSOCIATED WITH LIPO?
thank you for this site and for reading/responding to this message. Your wise words have always been a heartfelt encouragement (and sometimes even witty and fun which is much appreciated) to all of us that are dealing with health issues surrounding living with HIV.
Response from Dr. Frascino
You have quite a number of questions related to lipoatrophy. To answer them all in detail would require a very extensive response. Rather than type that out, I'm going to suggest you visit the new "Lipoatrophy Resource Center." You can access it easily under the Quick Links listed on The Body's homepage. Reading through the information there will address all (well, almost all) of the questions you pose in your post. There is even a live pod cast with yours truly available on the site. If after reviewing all that information you still have questions, write back and I'll address that much shorter list of concerns, OK?
THANK YOU ....AGAIN!
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.